Journal of the Mathematical Society of Japan

Free probability for purely discrete eigenvalues of random matrices

Benoit COLLINS, Takahiro HASEBE, and Noriyoshi SAKUMA

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we study random matrix models which are obtained as a non-commutative polynomial in random matrix variables of two kinds: (a) a first kind which have a discrete spectrum in the limit, (b) a second kind which have a joint limiting distribution in Voiculescu’s sense and are globally rotationally invariant. We assume that each monomial constituting this polynomial contains at least one variable of type (a), and show that this random matrix model has a set of eigenvalues that almost surely converges to a deterministic set of numbers that is either finite or accumulating to only zero in the large dimension limit. For this purpose we define a framework (cyclic monotone independence) for analyzing discrete spectra and develop the moment method for the eigenvalues of compact (and in particular Schatten class) operators. We give several explicit calculations of discrete eigenvalues of our model.


All authors were supported by JSPS KAKENHI Grant Number 26800048, 15K17549 and 15K04923, respectively. The first author was supported by NSERC discovery and accelerator grant, and ANR grant SToQ.

Article information

J. Math. Soc. Japan, Volume 70, Number 3 (2018), 1111-1150.

Received: 18 January 2017
First available in Project Euclid: 25 June 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46L54: Free probability and free operator algebras
Secondary: 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52)

free probability random matrix discrete spectrum Weingarten calculus


COLLINS, Benoit; HASEBE, Takahiro; SAKUMA, Noriyoshi. Free probability for purely discrete eigenvalues of random matrices. J. Math. Soc. Japan 70 (2018), no. 3, 1111--1150. doi:10.2969/jmsj/77147714.

Export citation


  • G. Anderson, A. Guionnet and O. Zeitouni, An introduction to random matrices, Cambridge Stud. Adv. Math., 118, Cambridge University Press, Cambridge, 2010.
  • J. Baik, G. Ben Arous and S. Péché, Phase transition of the largest eigenvalue for nonnull complex sample covariance matrices, Ann. Probab., 33 (2005), 1643–1697.
  • S. T. Belinschi, H. Bercovici, M. Capitaine and M. Février, Outliers in the spectrum of large deformed unitarily invariant models, Ann. Probab., 45 (2017), no. 6A, 3571–3625.
  • S. T. Belinschi and D. Shlyakhtenko, Free probability of type B: analytic interpretation and applications, Amer. J. Math., 134 (2012), 193–234.
  • F. Benaych-Georges and R. R. Nadakuditi, The eigenvalues and eigenvectors of finite, low rank perturbations of large random matrices, Adv. Math., 227 (2011), 494–521.
  • R. Bhatia, Matrix Analysis, Graduate Texts in Math., 169, Springer-Verlag, New York, 1997, xii+347 pp.
  • P. Biane, F. Goodman and A. Nica, Non-crossing cumulants of type B, Trans. Amer. Math. Soc., 335 (2003), 2263–2303.
  • M. Capitaine, C. Donati-Martin and D. Féral, The largest eigenvalues of finite rank deformation of large Wigner matrices: convergence and nonuniversality of the fluctuations, Ann. Probab., 37 (2009), 1–47.
  • B. Collins, Moments and cumulants of polynomial random variables on unitary groups, the Itzykson–Zuber integral, and free probability, Int. Math. Res. Not., 2003 (2003), 953–982.
  • B. Collins and C. Male, The strong asymptotic freeness of Haar and deterministic matrices, Ann. Sci. Éc. Norm. Supér. (4), 47 (2014), 147–163.
  • B. Collins and P. Śniady, Integration with respect to the Haar measure on unitary, orthogonal and symplectic group, Commun. Math. Phys., 264 (2006), 773–795.
  • M. Février and A. Nica, Infinitesimal non-crossing cumulants and free probability of type B, J. Funct. Anal., 258 (2010), 2983–3023.
  • U. Haagerup and S. Thorbjørnsen, A new application of random matrices: $\mathrm{Ext}(C^{\ast}_{red}(F_{2}))$ is not a group, Ann. of Math. (2), 162 (2005), 711–775.
  • C. Male, The norm of polynomials in large random and deterministic matrices, with an appendix by Dimitri Shlyakhtenko, Probab. Theory Related Fields, 154 (2012), 477–532.
  • N. Muraki, Monotonic independence, monotonic central limit theorem and monotonic law of small numbers, Infin. Dimens. Anal. Quantum Probab. Relat. Top., 4 (2001), 39–58.
  • A. Nica and R. Speicher, Commutators of free random variables, Duke Math. J., 92 (1998), 553–592.
  • A. Nica and R. Speicher, Lectures on the combinatorics of free probability, London Math. Soc. Lecture Note Series, 335, Cambridge University Press, Cambridge, 2006, xvi+417 pp.
  • S. Péché, The largest eigenvalue of small rank perturbations of Hermitian random matrices, Probab. Theory Related Fields, 134 (2006), 127–173.
  • A. Pizzo, D. Renfrew and A. Soshnikov, On finite rank deformations of Wigner matrices, Ann. Inst. Henri Poincaré Probab. Stat., 49 (2013), 64–94.
  • D. Renfrew and A. Soshnikov, On finite rank deformations of Wigner matrices II: Delocalized perturbations, Random Matrices Theory Appl., 2 (2013), 1250015, 36 pp.
  • D. Shlyakhtenko, Free probability of type B and asymptotics of finite-rank perturbations of random matrices, arXiv:1509.08841v1.
  • T. Tao, Outliers in the spectrum of iid matrices with bounded rank perturbations, Probab. Theory Related Fields, 155 (2013), 231–263.
  • D. Voiculescu, Limit laws for random matrices and free products, Invent. Math., 104 (1991), 201–220.
  • D. Voiculescu, A strengthened asymptotic freeness result for random matrices with applications to free entropy, Internat. Math. Res. Notices, 1998 (1998), 41–63.
  • D. Voiculescu, K. Dykema and A. Nica, Free Random Variables, CRM Monograph Series, 1, Amer. Math. Soc., 1992.